| [Download PDF]
|Year : 2019 | Volume
| Issue : 2 | Page : 123--125
Levofloxacin-induced tactile hallucination and acute anxiety reaction
B Maharani1, A Lourdu Jafrin1, K Vyshnavi Bai2, G Sivagnanam1,
1 Department of Pharmacology, Indira Gandhi Medical College and Research Institute, Puducherry, India
2 Department of Pharmacology; PV Technical Associate, Indira Gandhi Medical College and Research Institute, Puducherry, India
Dr. B Maharani
D-407, Sreenivas Towers, Azeez Nagar, Reddiyarpalayam, Puducherry - 605 010
Fluoroquinolones are the commonly used antimicrobials in the treatment of urinary tract infection, bacterial diarrhea, and infections of soft tissue, bone, and joints. They may cause adverse effects ranging from gastrointestinal disturbances, headache, insomnia, and cutaneous reactions. Their rare adverse effects include phototoxicity, cardiotoxicity, arthropathy, and tendinitis. Among the fluoroquinolones, levofloxacin has more propensity to cause the central nervous system adverse effects such as headache, tremor, insomnia, dizziness, convulsions, psychosis, auditory, and visual hallucinations. A case of acute sinusitis in a young male treated with levofloxacin presented with tactile hallucination and acute anxiety reaction is reported for its rarity of occurrence. According to the Naranjo causality scale, the association of tactile hallucination and acute anxiety is a probable adverse drug reaction due to levofloxacin.
|How to cite this article:|
Maharani B, Jafrin A L, Bai K V, Sivagnanam G. Levofloxacin-induced tactile hallucination and acute anxiety reaction.Indian J Pharmacol 2019;51:123-125
|How to cite this URL:|
Maharani B, Jafrin A L, Bai K V, Sivagnanam G. Levofloxacin-induced tactile hallucination and acute anxiety reaction. Indian J Pharmacol [serial online] 2019 [cited 2022 Aug 16 ];51:123-125
Available from: https://www.ijp-online.com/text.asp?2019/51/2/123/258244
Quinolones are bactericidal drugs which act by inhibiting the bacterial DNA gyrase enzyme. They are commonly used in the treatment of urinary tract infection, bacterial diarrhea, infections of soft tissue, bone, and joint, complicated intra-abdominal and respiratory tract infections. Gastrointestinal disturbances, headache, insomnia, and cutaneous reactions are the most common adverse effects encountered with quinolones. They are rarely associated with serious reactions such as phototoxicity, cardiotoxicity, arthropathy, and tendinitis.
The Food and Drug Administration safety review had shown that “Fluoroquinolones when used systemically may be associated with disabling and potentially serious adverse effects involving the muscles, joints, tendon, nerves, and central nervous system (CNS)." Levofloxacin, a second-generation quinolone, has a broad spectrum of action against Gram-positive and Gram-negative bacteria and atypical respiratory pathogens. It is more prone to cause CNS side effects such as headache, tremor, insomnia, dizziness, convulsions, psychosis, auditory, and visual hallucinations than any other quinolones., A thorough literature search in the databases has not revealed any case report on tactile hallucination with levofloxacin therapy. A rare case of levofloxacin-induced tactile hallucination with acute anxiety reaction in a young male patient is reported here.
A 19-year-old male college student presented to the otorhinolaryngology outpatient department with a 5-day history of sneezing, purulent nasal discharge, postnasal drip, fever, and pain below both the eyes. On examination, the patient was febrile, and there was bilateral maxillary tenderness while other systems were apparently normal. X-ray paranasal sinuses revealed bilateral maxillary sinus haziness. The complete hemogram was normal except for a mild elevation of ESR. There was no previous episode of similar illness. The patient was not an alcoholic, smoker, or substance abuser. He was not a diabetic or hypertensive and was not suffering from any major illness. A diagnosis of acute sinusitis was made, and the patient was prescribed tablet levofloxacin 500 mg once daily for 5 days, paracetamol 500 mg for 6th hourly, SOS (si opus sit), and nasal decongestant naphazoline drops four times a day. Within half-an-hour of intake of the first dose of levofloxacin, he experienced blurring of vision lasting for a few minutes, followed by a feeling of insects crawling over his face, chest, and upper limbs with itching. He also told that he was anxious and confused. The symptoms lasted for about an hour and then subsided on its own. He experienced similar symptoms on the next day with the second dose of levofloxacin only. He was asymptomatic with intake of paracetamol and naphazoline nasal drops. The patient had not experienced similar complaints earlier. There was a clear temporal relationship with the onset of tactile hallucination and acute anxiety with levofloxacin intake. Hence, a provisional diagnosis of drug (levofloxacin)-induced acute anxiety with tactile hallucination was made, and the drug was withdrawn. The episode subsided by itself without any need for intervention, and the patient did not experience similar symptoms later. The patient was switched onto amoxicillin and clavulanic acid and continued paracetamol and naphazoline decongestant without any side effects. Using the WHO-UMC causality analysis, the adverse drug reaction (ADR) was classified as certain while under the Naranjo's ADR probability scale, the ADR was zeroed in under the probable class.
Tactile hallucination “is the false perception of tactile sensory input that creates a hallucinatory sensation of physical contact with an imaginary object." Faulty integration of tactile sensory neural signals leads to tactile hallucination. The symptom is usually associated with neurological diseases such as schizophrenia, Parkinson's disease, and delirium tremens. Drugs of abuse such as cocaine, amphetamine, phencyclidine, and alcohol also cause tactile hallucination. Abnormality of neurotransmitters such as dopamine, acetylcholine, serotonin, glutamate, and gamma-aminobutyric acid (GABA) or their receptors in the limbic system, or temporal region is also associated with hallucinations., Quinolones prevent GABA binding to its receptor and also activate N-Methyl-D-Aspartate and adenosine receptors by directly binding to them. The above-proposed mechanism results in antagonism of inhibitory pathway and stimulation of excitatory pathway which in turn results in CNS excitation and related side effects associated with the use of quinolones.
Quinolones are among the most commonly used antimicrobial agents. Since quinolones are associated with CNS adverse effects such as acute psychosis, delirium, anxiety states, hallucination, and convulsions, physicians should be cautious in using this class of antimicrobial agents. Review of literature had shown neuropsychiatry ADRs associated with levofloxacin are common in the elderly. The above case report shows that it can also affect younger individuals. In case of neuropsychiatry adverse effects with the usage of levofloxacin, the drug should be withdrawn immediately to avoid further progression of symptoms and for its reversal. Considering the above ADR, it is advisable to consider levofloxacin as a last choice of antibiotic in case of patients with known or suspected neuropsychiatric disorders or seizure disorder to avoid seizures or psychiatric complications as an adverse effect.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||De Sarro A, De Sarro G. Adverse reactions to fluoroquinolones. An overview on mechanistic aspects. Curr Med Chem 2001;8:371-84.|
|2||FDA Drug Safety Communication: FDA Advises Restricting Fluoroquinolone Antibiotic Use for Certain Uncomplicated Infections; Warns about Disabling Side Effects that can Occur Together. U.S Food and Drug Administration. Available from: https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm. [Last accessed on 2017 Mar 17].|
|3||Kandasamy A, Srinath D. Levofloxacin-induced acute anxiety and insomnia. J Neurosci Rural Pract 2012;3:212-4.|
|4||Yasuda H, Yoshida A, Masuda Y, Fukayama M, Kita Y, Inamatsu T, et al. Levofloxacin-induced neurological adverse effects such as convulsion, involuntary movement (tremor, myoclonus and chorea like), visual hallucination in two elderly patients. Nihon Ronen Igakkai Zasshi 1999;36:213-7.|
|5||Berrios GE. Tactile hallucinations: Conceptual and historical aspects. J Neurol Neurosurg Psychiatry 1982;45:285-93.|
|6||Gallace A, Spence C. Touch and the body: The role of the somatosensory cortex in tactile awareness. Psyche 2010;16:30-60.|
|7||Morani AS, Panwar V, Grasing K. Tactile hallucinations with repetitive movements following low-dose cocaine: Implications for cocaine reinforcement and sensitization: Case report. Am J Addict 2013;22:181-2.|
|8||Dang A, Kamat R, Padmanabh RV. Ciprofloxacin induced nightmares in an adult patient. Indian J Psychiatry 2008;50:305-6.|
|9||Mandell L, Tillotson G. Safety of fluoroquinolones: An update. Can J Infect Dis 2002;13:54-61.|